High Wind, Hardeman
- When
- March 31, 10:00 AM CST
- Where
- Hardeman forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
The passage of a vigorous upper system produced widespread and multi-faceted weather hazards across the Southern Plains on the 31st. Across western-north Texas, hazardous weather occurred behind the passage of a dryline/Pacific front during the afternoon into early evening hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The passage of a vigorous upper system produced widespread and multi-faceted weather hazards across the Southern Plains on the 31st. Across western-north Texas, hazardous weather occurred behind the passage of a dryline/Pacific front during the afternoon into early evening hours. A 35-50 knot low-level jet, in concert with plentiful daytime insolation, lead to a high wind episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 4:40 AM CST, 5 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
540 AM CDT Fri Mar 31 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 410 AM CDT Fri Mar 31 2023
Synopsis...
The dryline and Pacific front are setting up in the Texas and
Oklahoma panhandles. Although the dewpoints are not dropping
significantly below the caprock yet, the winds have veered
across the panhandles and far western Oklahoma and expect the
dewpoints to fall quickly this morning. The Pacific front will
overtake the dryline this morning and quickly move east across the
area pushing the low-level moisture and instability east of the
area by early this afternoon. Winds will be quite strong aloft
with an 850 mb jet of 45 to 55 knots moving across the area this
morning and early this afternoon allowing gustiness with the
mixing of this higher momentum air. A very strong jet of 105 to
120 knot at 500 mb will also move across the area this morning.
Thunderstorms...
Special 06Z sounding shows a cap of 16 degrees C at 800 mb which
has increased about a degree and a half since 00Z. We do expect
the CAP to erode this morning as the upper system approaches which
could lead to the development of some showers and thunderstorms
this morning. Convective-allowing models suggest showers could
develop by 10Z-12Z across central Oklahoma. Most CAMs do not show
development of strong storms until the convection has moved east
of the area, but the hi-resolution NAM does show stronger
convection developing in north central and central Oklahoma by
12Z. Given this conditionality, the marginal risk issued by the
SPC seems reasonable, although we will expand the marginal risk
area a little farther west and northwest given the high-res NAM
projected radar depiction and the NAM/RAP weakening of the capping
inversion. Mid-level lapse rates are quite high so if convection
is able to break through the CAP, hail will definitely be possible
and the strong winds in the low-levels will make winds possible
as well. Thunderstorms and any potential risk of severe storms
will shift quickly east of the area through the morning hours.
Fire weather...
Humidity is very low between the dryline and Pacific front in the
Texas panhandle this morning with RH still below 20 percent at
330 AM in some areas just northeast of Amarillo. Even after the
Pacific front overtakes the dryline, the strong mixing will allow
both very windy and very dry conditions with RH values expected to
drop into the single digits in northwest Oklahoma and below 20
percent across most of the forecast area. The strongest overlap
between low humidity, strong winds and dry fuels (high percentiles
of the Energy Release Component (ERC)) will be in northwest
Oklahoma, but a low- level thermal ridge will set up more across
central and then eastern Oklahoma as evidenced by 850 mb
temperatures, and this has been associated with potentially
significant wildfire potential in areas farther east than the
RH/wind combination might suggest, so the Red Flag Warning still
seems justified across a broader area despite some lower ERC
values in the eastern part of the area. And with the wind/RH
conditions, there will be a risk of rapid spread of wildfires that
do start. The area of the current Red Flag Warning looks good at
the moment.
Wind...
The 50 knot 850 mb jet looks to take shape over northern Oklahoma
this morning as the system moves out, although there remains quite
a broad area of 40 knot or greater 850 mb winds forecast this
morning and early afternoon. Would not be completely surprised to
see isolated 50 knot surface gusts today, but generally expect
gusts to be in the 40 to 45 knot range. The area of the current
Wind Advisory looks good as well.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 410 AM CDT Fri Mar 31 2023
Somewhat cooler weather is expected Saturday behind this front
with a warming trend Sunday and Monday. Southerly winds and low-
level moisture begins increasing on Sunday leading to some
potential for showers and thunderstorms Sunday across the southern
half of the area. Another strong mid-level cyclone moves into
the northern/central Plains on Tuesday with a surface low between
980 mb and 990 mb lifting northeast from western Kansas. With this
intense surface low, another very breezy day is expected on
Tuesday. Another potentially critical fire weather day is likely
on Tuesday in the west with high winds and low humidity, and there
could be some potential for storms in the east. We will be
watching the timing of this system over the next few days as a
slower solution could bring higher storm chances and potentially
some severe weather risk into eastern parts of our forecast area.
&&
.AVIATION...
(12Z TAFS)
Issued at 530 AM CDT Fri Mar 31 2023
A few showers and perhaps a storm or two may impact sites in
central and north central Oklahoma through 14Z. Otherwise, MVFR
ceilings in and around PNC/SWO/OKC/OUN will scattered as well,
with VFR conditions for the remainder of the period. Very dry air
will move into the western half of Oklahoma this morning. This
along with deep mixing, will result in strong, gusty southwest to
west winds from mid morning into the afternoon. The wind will
diminish early this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 43 65 46 / 20 0 0 0
Hobart OK 72 38 68 45 / 0 0 0 0
Wichita Falls TX 77 44 70 47 / 10 0 0 0
Gage OK 71 33 68 46 / 0 0 0 0
Ponca City OK 76 40 64 44 / 20 0 0 0
Durant OK 82 47 69 44 / 30 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 8 PM CDT this evening for OKZ004>031-033>040-
044.
Red Flag Warning from 10 AM this morning to 10 PM CDT this
evening for OKZ004>030-033>038-044.
TX...Wind Advisory until 8 PM CDT this evening for TXZ083>089.
Red Flag Warning from 10 AM this morning to 10 PM CDT this
evening for TXZ083>089.
&&
SHORT TERM...26
LONG TERM....26
AVIATION...06Hazardous Weather Outlook National Weather Service Norman OK 953 AM CDT Fri Mar 31 2023 OKZ004>048-050>052-TXZ083>090-011500- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 953 AM CDT Fri Mar 31 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... Fire weather... Critical to extreme fire weather conditions are expected today with strong west winds and very low humidity. Use extra caution to prevent the start or spread of fires. Thunderstorms... There is a marginal risk of severe thunderstorms through noon across portions eastern and southern Oklahoma, generally east of a line from Chandler to Oklahoma City to Duncan to Waurika. If thunderstorms develop, hail to the size of quarters and wind gusts of 60 mph will be possible with the strongest storms. Any storm chances move east out of the area in the early afternoon. Strong wind... Strong winds are expected today with southwest to west winds 25 to 35 mph and gusts to near 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Fire weather... Elevated or near-critical fire weather conditions are expected across northwestern and far western Oklahoma on Saturday and Sunday afternoons. Fire weather conditions become worse on Monday and Tuesday with widespread near-critical conditions across western Oklahoma and western north Texas on Monday afternoon, and large areas of critical conditions expected again on Tuesday afternoon. Thunderstorms... Thunderstorms will be possible on Sunday across north Texas and southern Oklahoma, and in central and southeast Oklahoma on Monday. There will be the potential for strong or possibly severe storms at these times. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
555 AM CDT Fri Mar 31 2023
OKZ007-008-311130-
Kay OK-Grant OK-
555 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of northwestern Kay and
central Grant Counties through 630 AM CDT...
At 555 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Medford, moving northeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medford, Pond Creek, Renfrow, Jefferson and Blackwell Lake.
This includes Interstate 35 between mile markers 232 and 236.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3665 9781 3680 9795 3700 9770 3700 9724
TIME...MOT...LOC 1055Z 229DEG 55KT 3679 9781
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
646 AM CDT Fri Mar 31 2023
OKZ007-008-311215-
Kay OK-Grant OK-
646 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of central Kay and east
central Grant Counties through 715 AM CDT...
At 646 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Tonkawa, moving northeast at 70 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blackwell, Tonkawa, Newkirk, Kildare, Chilocco, Hardy and Peckham.
This includes Interstate 35 between mile markers 209 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3699 9675 3659 9736 3659 9742 3670 9754
3700 9719 3700 9676
TIME...MOT...LOC 1146Z 226DEG 59KT 3669 9740
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080789, 1080790.